Behavioral disinhibition and spiritual side effects of benzodiazepines
As many of you out there already know, long term benzodiazepine use or abuse can provoke behavioral side effects. Withdrawal can take months to years, with a constant suffering and discomfort throughout. With alprazolam (Xanax), lorazepam (Ativan), and clonazepam (Klonopin) being listed in the top 50 prescription medications dispensed in the U.S., the problem isn’t going away.
What are the behavioral and spiritual implications of benzodiazepines? We invite you to continue reading this article and learn about some possible behavioral and spiritual implications of benzodiazepines. Then, feel free to address your question(s) or feedback in the comments section at the end. We will try to respond personally to you!
How do benzodiazepines cause the brain’s disinhibition?
Benzodiazepine medications work by increasing the neuronal inhibition mediated by GABA or gamma-aminobutyric acid, which leads to a general suppression of the electrical impulses, excitability and activity in all regions of the brain and spinal cord. The largest number of benzodiazepine receptors in the brain are concentrated in the cerebral cortex.
The frontal lobe of the brain is also known as the reasoning area, and benzodiazepines have sedative effects over this brain region, just like other sedative drugs and alcohol. When the frontal lobe’s function is suppressed, people experience reduced judgement, impaired cognitive and executive abilities, and poor impulse control, which makes a person act in an impulsive manner.
What are behavioral disinhibitions?
Behavioral disinhibitions can be detected in anyone who consumes alcohol or drugs that act as depressants of the central nervous system (CNS). This includes benzos. Specifically, benzodiazepine use can damage the frontal lobe of the brain and disinhibit the frontal cortex from self-regulation and control. Behavioral disinhibitions in people who use benzodiazepines chronically and for a longer period of time refers to a lack of ability to control behavior, and engage in acts without considering the potential consequences.
Risk for benzodiazepine behavioral side effects
Apart from concentration difficulties, confusion, feelings of sedation and motor sense(s) loss of coordination, people who take benzos for a period longer than necessary can experience a number of other behavioral side effects. These include:
- destruction of property
- inflicting self-injuries
- acting inappropriately in public
- experiencing temper tantrums
While no one can predict with certainty whether a person will experience behavioral side effects from a benzodiazepine medication or which symptoms will occur, there are several groups of the population that are more susceptible to developing such issues. These populations include children, the elderly people, individuals who live in stressful environments, and people who suffer from different mental health issues, including people who have been diagnosed with:
- borderline personality disorder
- brain injury
- mental developmental delays
- poor impulse control
- …or those who have a history of behavioral problems
Benzodiazepine withdrawal and effects on behavior and spirituality
Withdrawal symptoms from benzos can and most probably will appear when you try to stop taking doses suddenly or take less of your usual amount/dosage. Stopping abruptly IS NOT RECOMMENED if you have been on benzo therapy for more than a month of daily dosing. But, withdrawal symptoms occur even in individuals who have only been on the medication for several weeks.
During benzodiazepine withdrawal, the disinhibited GABA receptor sites have become less sensitive, so the brain experiences a state of generalized excitement. This state of the brain is manifested by feelings of anger, losing control, violent behavior, vivid and disturbing dreams. Other potential behavioral and spiritual side effects include:
- chronic cognitive impairments
- lack of emotional responses
- loss of control of one’s behavior
- emotional anesthesia
- impaired consciousness
- personality shifts
- suicidal ideation
- verbal hostility and assault
So, what can you do when these symptoms manifest?
1. Seek qualified professional and peer help
Talk with a doctor who is experienced in benzodiazepine withdrawal. Seek a referral to doctors through pharmacies, hospitals, or local medical clinics. Be picky, because MDs with little to no experience can do more harm than good. Also, join the forum on this site. Getting qualified information is incredibly valuable and may be worth more than your time or money.
2. Talk it out.
Talk with a trusted person who is close to you. Speak with a close friend, family member, or even a therapist. Word of mouth, from trusted sources, is the best referral if you would like to seek regular psychotherapy. Call a hotline like 1-800-273 TALK any time of day or night. Whenever behavioral disinhibition presents itself, know that it will pass and that seeking help can result in a shift.
3. Seek inspiration online.
Read and seek more information about benzo withdrawal support. You can gain knowledge and feel less alone in reading about other people’s journeys. Try multiple websites and actively seek tips. This can help you feel a sense of progress, even if you feel stuck.
Benzo behavioral and spiritual side effects questions
Are you or a loved one faced with mental and physical health issues due to prolonged and high-dose use of benzodiazepine medication? Benzos are responsible for a range of psychological, cognitive and emotional problems, which may cause personal, social and professional life to deteriorate. Please post your questions in the comments section below in order to find honest help and advice.